Alert archive / South Carolina / Special Weather Statements in 2015
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at May 20, 2015, 2:21 PM EDT for Beaufort County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2015, 2:21 PM EDT (18:21 UTC)
- Expired
- May 20, 2015, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, SC
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 57 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
667
WWUS82 KCHS 201821
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
221 PM EDT WED MAY 20 2015
SCZ048-201900-
BEAUFORT SC-BEAUFORT SC-
221 PM EDT WED MAY 20 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY UNTIL
300 PM EDT...
AT 220 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PARRIS ISLAND...OR NEAR PORT ROYAL...MOVING EAST AT 5 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HILTON HEAD ISLAND...FOLLY FIELD...HILTON HEAD AIRPORT...PARRIS
ISLAND AND SHELL POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3235 8076 3240 8053 3230 8052 3228 8055
3227 8060 3226 8063 3226 8065 3221 8065
3221 8066 3222 8066 3221 8068 3220 8069
3219 8076
TIME...MOT...LOC 1820Z 258DEG 5KT 3230 8070
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at May 20, 2:00 PM EDT, 21 minutes earlier.
Area forecast discussion, May 20, 2:00 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 200 PM EDT WED MAY 20 2015 .SYNOPSIS... LOW PRESSURE WILL DEVELOP ALONG A STALLED FRONT ACROSS SOUTH CAROLINA THIS AFTERNOON...AND EVENTUALLY PUSH OFFSHORE THURSDAY NIGHT. HIGH PRESSURE WILL BUILD IN FROM THE NORTH FRIDAY...SHIFTING INTO THE ATLANTIC THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...THE AREA WILL REMAIN BETWEEN SFC HIGH PRESSURE CENTERED OVER THE WESTERN ATLANTIC AND A WEAK AREA OF LOW PRESSURE DEVELOPING ALONG A COLD FRONT SITUATED OVER THE MIDLANDS AND LOWER PEE DEE REGION. ALOFT...A SERIES OF SUBTLE H5 SHORTWAVES WILL CONTINUE TO ROUND THE NORTHERN FRINGES OF A FLATTENED MID LVL RIDGE TO OUR SOUTH. THE PATTERN WILL CONTINUE TO FAVOR DEEPENING MOISTURE OVER THE SOUTHEASTERN UNITED STATES AND SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. LATEST RADAR IMAGERY INDICATES SCATTERED TO NUMEROUS SHOWERS AND/OR THUNDERSTORMS OVER THE TRI-COUNTY AREA AND SOUTH ALONG THE I-95 CORRIDOR IN SOUTHEAST GEORGIA. EXPECT PULSE TYPE CONVECTION TO CONTINUE THROUGH MUCH OF THE AFTERNOON WITH HIGHEST COVERAGE DURING PEAK DIURNAL HEATING. LOWER POPS WILL REMAIN IN THE FORECAST OVER INLAND AREAS IN SOUTHEAST GEORGIA...WHERE THE INFLUENCE OF A WESTERLY FLOW WILL LIKELY LEAD TO STRONGER SFC HEATING AND SOME MIXING OUT OF LOW LVL MOISTURE. SEVERE WEATHER POTENTIAL WILL BE LOW THIS AFTERNOON GIVEN A WEAK SHEAR ENVIRONMENT AND POOR MID LVL LAPSE RATES. HOWEVER...MULTICELL THUNDERSTORMS COULD PRODUCE GUSTY DOWNBURSTS AND LOCALIZED AREAS OF HEAVY RAINFALL. A WARM DAY WILL REMAIN ON TAP OUTSIDE OF SHOWERS AND THUNDERSTORMS...WITH AFTERNOON HIGHS IN THE LOWER 90S AWAY FROM THE COAST. TONIGHT...THERE IS STILL A WEAK MID LEVEL SHORT WAVE MOVING THROUGH THE REGION TONIGHT BUT WE CONTINUED TO TREND DOWNWARD TO 10-20 POPS OVERNIGHT PER FORECAST PERSISTENCE. NO CHANGES TO LOWS IN THE UPPER 60S. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... THURSDAY...AN AREA OF LOW PRESSURE WILL BE LOCATED OVER THE CAROLINAS AT DAYBREAK. ALOFT...A SHORTWAVE TROUGH AND ASSOCIATED VORT MAX WILL BE SHIFTING EAST INTO THE ATLANTIC EARLY IN THE DAY. CONVERGENCE NEAR THE SURFACE LOW AND THE SEA BREEZE WILL KICK OFF SHOWERS AND THUNDERSTORMS LATE MORNING/EARLY AFTERNOON...WITH HIGHEST CHANCES CLOSER TO THE COAST. SHEAR LESS THAN 20 KT...MARGINAL CAPE OF 1500-2000 J/KG...AND UNIMPRESSIVE MID LEVEL LAPSE RATES WILL KEEP SEVERE THREAT LIMITED...HOWEVER BOUNDARY COLLISIONS MAY ENHANCE UPDRAFTS AT TIMES. GUSTY WINDS WILL BE POSSIBLE WITHIN STRONGER STORMS GIVEN DCAPE VALUES OF AROUND 500-750 J/KG...STEEP LOW LEVEL LAPSE RATES...AND DRY SUB-CLOUD LAYER AIR. DEEP WESTERLY DOWNSLOPE FLOW WILL BOOST TEMPERATURES TO THE LOW 90S MOST LOCATIONS AWAY FROM THE COAST WHERE HIGHS WILL ONLY REACH THE MID 80S. ANY LINGERING CONVECTIVE ACTIVITY WILL SHIFT OFF THE COAST IN THE EVENING AS A MORE POTENT VORT MAX DIVES ACROSS THE MID ATLANTIC AND SENDS THE SURFACE LOW/FRONT INTO THE WATERS. LOW TEMPERATURES WILL BE IN THE MID TO UPPER 60S. FRIDAY INTO SATURDAY...SURFACE HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST ON FRIDAY AND THEN SHIFT INTO THE ATLANTIC ON SATURDAY. MEANWHILE ALOFT...SUBTROPICAL RIDGE WILL GRADUALLY BUILD OVER THE SOUTHEAST. LARGE SCALE SUBSIDENCE AND DECREASING MOISTURE WILL KEEP POPS CAPPED BELOW 15 PERCENT. BUILDING HEIGHTS AND CLEARING SKIES WILL HELP OFFSET COOL AIR ADVECTION BEHIND THE FRONT. HIGHS WILL BE NEAR NORMAL...MAINLY IN THE LOW TO MID 80S. LOWS FRIDAY NIGHT WILL RANGE FROM THE LOW 60S NORTHWEST...TO UPPER 60S SOUTHEAST. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... SURFACE HIGH PRESSURE CENTERED OVER THE ATLANTIC WILL PERSIST THROUGH MID WEEK WHILE STRONG UPPER RIDGE SITS OVER THE SOUTHEAST STATES. DEEP LAYERED RIDGING WILL KEEP THE ATMOSPHERE PRETTY CAPPED THROUGH EARLY WEEK WITH POPS LIMITED TO 15 PERCENT OR LESS. AFTERNOON RAIN CHANCES ALONG THE SEA BREEZE WILL RETURN TOWARDS THE MIDDLE OF THE WEEK AS MOISTURE LEVELS INCREASE. TEMPERATURES WILL BE ABOVE NORMAL THROUGH MUCH OF THE PERIOD. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... SCATTERED SHOWERS AND THUNDERSTORMS COULD IMPACT EITHER TERMINAL FOR THE NEXT COUPLE HOURS...PRODUCING PERIODS OF GUSTY WINDS...HEAVY RAINFALL AND LOWER VSBYS. TEMPO GROUPS INCLUDING THUNDER AND GUSTY WINDS HAVE BEEN ADDED UNTIL 21Z AT CHS AND 20Z AT SAV. CHANCES OF FLIGHT RESTRICTIONS SHOULD DECREASE AT BOTH TERMINALS BY LATE EVENING AS ACTIVITY WEAKENS/DIMINISHES WITH THE LOSS OF DAYTIME HEATING. VFR CONDITIONS SHOULD THEN PREVAIL TONIGHT INTO EARLY THURSDAY AFTERNOON. EXTENDED AVIATION OUTLOOK...LOW CHANCES FOR DIRECT IMPACTS FROM AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS THURSDAY. OTHERWISE...VFR. && .MARINE... THIS AFTERNOON AND TONIGHT...WINDS/SEAS ARE EXPECTED TO REMAIN WELL BELOW SMALL CRAFT ADVISORY LEVELS OVER ALL WATERS AS A WEAK AREA OF LOW PRESSURE DEVELOPS INLAND ALONG A STALLING FRONT. THE OVERALL PATTERN WILL FAVOR A SOUTHERLY FLOW THAT REMAINS AT OR BELOW 10-15 KTS THROUGH THE OVERNIGHT PERIOD...BUT INLAND THUNDERSTORMS COULD ALTER NEARSHORE WINDS THIS AFTERNOON AND EARLY EVENING. SEAS WILL BE NO HIGHER THAN 2-3 FT...HIGHEST IN OFFSHORE GEORGIA WATERS. THURSDAY THROUGH MONDAY...AN AREA OF LOW PRESSURE WILL BE LOCATED INLAND ON THURSDAY. THE LOW AND ASSOCIATED FRONT WILL PUSH EAST ACROSS THE WATERS THURSDAY NIGHT WITH HIGH PRESSURE BUILDING IN ITS WAKE. A TIGHTENED PRESSURE GRADIENT BETWEEN THE TWO FEATURES WILL RESULT IN A BRIEF INCREASE IN NORTH/NORTHEAST WINDS EARLY FRIDAY...ESPECIALLY ACROSS THE CHARLESTON COUNTY WATERS. AT THIS TIME...CONDITIONS LOOK TO REMAIN BELOW HEADLINE CRITERIA. THE SURFACE HIGH WILL CONTINUE TO BUILD AS IT SHIFTS INTO THE ATLANTIC ON SATURDAY...RESULTING IN ANOTHER SURGE IN WINDS AND SEAS LATE SATURDAY INTO SUNDAY. RATHER BENIGN MARINE CONDITIONS EXPECTED EARLY NEXT WEEK AS THE PRESSURE GRADIENT RELAXES. EAST/SOUTHEAST WINDS EXPECTED TO REMAIN 15 KT OR LESS. SEAS 2-4 FEET ON AVERAGE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...DPB SHORT TERM...ECT LONG TERM...ECT AVIATION...DPB/ECT MARINE...DPB/ECT
Hazardous weather outlook, May 20, 3:56 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 356 AM EDT WED MAY 20 2015 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-211100- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 356 AM EDT WED MAY 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 20, 1:53 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
153 PM EDT WED MAY 20 2015
SCZ043-047>049-051-201830-
INLAND JASPER SC-COASTAL JASPER SC-BEAUFORT SC-COASTAL COLLETON SC-
INLAND JASPER SC-BEAUFORT SC-COASTAL JASPER SC-INLAND COLLETON SC-
153 PM EDT WED MAY 20 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON...BEAUFORT
AND JASPER COUNTIES UNTIL 230 PM EDT...
AT 153 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GARDENS CORNER...OR NEAR YEMASSEE...MOVING SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BEAUFORT...YEMASSEE...CLARENDON...POCOTALIGO...SHELDON...WHITE
HALL...OLD HOUSE AND ASHEPOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3276 8053 3246 8057 3242 8091 3268 8086
3271 8083 3272 8085 3280 8083
TIME...MOT...LOC 1753Z 295DEG 13KT 3263 8075Special weather statement, May 20, 2:12 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 PM EDT WED MAY 20 2015
SCZ048-051-201845-
COASTAL JASPER SC-BEAUFORT SC-BEAUFORT SC-COASTAL JASPER SC-
212 PM EDT WED MAY 20 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY UNTIL
245 PM EDT...
AT 211 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT PULASKI NATIONAL MONUMENT...MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HILTON HEAD ISLAND...DAUFUSKIE ISLAND...BLUFFTON AND FOREST BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3206 8095 3215 8092 3220 8069 3215 8073
3211 8081 3211 8083 3212 8083 3212 8084
3209 8087 3208 8087 3208 8088 3206 8090
3205 8090 3204 8089 3205 8091
TIME...MOT...LOC 1811Z 271DEG 10KT 3210 8089
JAQSpecial weather statement, May 20, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
221 PM EDT WED MAY 20 2015
SCZ048-201900-
BEAUFORT SC-BEAUFORT SC-
221 PM EDT WED MAY 20 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY UNTIL
300 PM EDT...
AT 220 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PARRIS ISLAND...OR NEAR PORT ROYAL...MOVING EAST AT 5 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HILTON HEAD ISLAND...FOLLY FIELD...HILTON HEAD AIRPORT...PARRIS
ISLAND AND SHELL POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3235 8076 3240 8053 3230 8052 3228 8055
3227 8060 3226 8063 3226 8065 3221 8065
3221 8066 3222 8066 3221 8068 3220 8069
3219 8076
TIME...MOT...LOC 1820Z 258DEG 5KT 3230 8070The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:53 PM EDT | Special Weather Statement | CHS | Colleton | 37 min |
| May 20, 2:12 PM EDT | Special Weather Statement | CHS | Beaufort | 33 min |
| May 20, 2:15 PM EDT | Special Marine Warning | CHS | 90 min | |
| May 20, 2:19 PM EDT | Special Marine Warning | CHS | 86 min | |
| May 20, 2:28 PM EDT | Special Marine Warning | CHS | 62 min | |
| May 20, 2:33 PM EDT | Special Weather Statement | CHS | Colleton | 27 min |
| May 20, 2:43 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 2 hr |
| May 20, 3:10 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 40 min |
| May 20, 3:27 PM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 2 hr |
| May 20, 3:31 PM EDT | Special Marine Warning | CHS | 59 min | |
| May 20, 3:39 PM EDT | Special Weather Statement | CHS | Berkeley | 36 min |
| May 20, 3:43 PM EDT | Special Marine Warning | CHS | 47 min | |
| May 20, 4:14 PM EDT | Special Marine Warning | CHS | 2 hr |
Nearby
Special Weather Statements in South Carolina, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.